Alert archive / South Carolina / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 21, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 16, 1996, 1:56 PM EST for Anderson County, Greenville County, Pickens County, South Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 16, 1996, 1:56 PM EST (18:56 UTC)
- Expired
- Mar 16, 1996, 3:00 PM EST
- In force
- 64 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Anderson County, SC, Greenville County, SC, Pickens County, SC
The radar
The Greer radar (KGSP), 35 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 2:24 PM EST | Hail 0.75 | Piedmont, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 161856 RRA SVRGSP SCC007-045-077-162000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 156 PM EST SAT MAR 16 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...ANDERSON COUNTY...GREENVILLE COUNTY...PICKENS COUNTY SEVERE THUNDERSTORMS ARE MOVING FROM ANDERSON COUNTY INTO PICKENS AND GREENVILLE COUNTIES. A SKYWARN SPOTTER REPORTED DIME SIZE HAIL IN ANDERSON WITH THESE STORMS. THESE STORMS ARE MOVING ALONG AND NORTH OF I-85 PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE@ HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 1:42 PM EST, 14 minutes earlier.
Area forecast discussion, Mar 16, 1:42 PM EST, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 142 PM EST SAT MAR 16 1996 RAH/CAE/FFC: SEE DISC FOR RECOMMEDATIONS. DISC: TRW BEGINNING TO FIRE ACROSS NC MTNS AND NE GA. SAT PICS SHOW VORT MAX ENTERING TN SO TRW WILL CONT TONIGHT. MDLS SIMILAR TONIGHT/SUN WITH VORT MAXS MOVING THRU AREA WITH DIFFERING AMNTS AND AREAS OF UVV. MDLS REALLY DIVERGE SUN NITE/MON. ETA/AVN TRACK SFC LOW FARTHER SOUTH ACROSS SC WHILE NGM TAKES IT NR GSP THEN INTO NC. THIS CAUSES BIG DIFF TO FCST HIGHS AND PRECIP AMNTS MON. COOLER TEMPS AVN/ETA...HEAVY RAIN AVN/NGM. TRENDED TOWARD NGM TRACK/FWC POPS AND TEMPS. THINK WITH BIG JET MAX DIGGING BROAD TROF ACRS CENT US...WINDS ALOFT WILL BACK TO SW SLOWING FORWARD MOVEMENT AND TRACKING LOW FARTHER NORTH AND WEST. NC/GA MTNS WILL BE COOLER WITH POSS FLOODING RAIN MON WITH ANY LOW TRACK DUE TO HIGH RH. WITH NGM...TEMPS SHUD NOT COOL AS MUCH IN UPSTATE...NC FOOTHILLS/PIEDMONT AND SRN NE GA. HEAVY RAINFALL POSS THERE TOO ALONG WITH CONT SVR THREAT. OF COURSE ANY DEVIATION IN MOVEMENT OF SYS WILL CHANGE FCST DRAMATICALLY. ^ AVL 49/62/45/57 7/8/8/8 CLT 54/66/52/62 7/8/8/8 GSP 55/67/51/62 7/8/8/8 RWH
In the hours before
Local storm report, Mar 16, 11:59 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1159 AM EST SAT MAR 16 1996 ...SURVEY OF SIMPSONVILLE DAMAGE... THE NATIONAL WEATHER SERVICE SURVEYED THE WIND DAMAGE ON THE WEST SIDE OF SIMPSONVILLE WHICH OCCURRED ON FRIDAY. AT 210 PM DAMAGING THUNDERSTORM WINDS HIT THE WESTWOOD COMMUNITY CAUSING EXTENSIVE DAMAGE TO TREES. MANY TREES AND LIMBS FELL ON HOMES AND VEHICLES. STRUCTURAL DAMAGE WAS LIMITED TO SHINGLES AND TRIM OF HOMES...OUTBUILDINGS...AND SIGNS. THE DAMAGE PATTERN WAS CLEARLY DIVERGENT WITH NO TORNADIC SIGNATURE. THERE WERE SOME REPORTS THAT SMALL ROTATING VORTICES CALLED "GUSTNADOES" MAY HAVE BEEN GENERATED BY THE WIND. THESE WERE NOT DIRECTLY RESPONSIBLE FOR THE DAMAGE WHICH OCCURRED. AN EARLIER REPORT LISTED THE PELHAM DAMAGE AS SPARTANBURG COUNTY. THE DAMAGE AND FATALITY ACTUALLY OCCURRED IN GREENVILLE COUNTY... ALTHOUGH THERE WERE OTHER AREAS OF DAMAGE IN SPARTANBURG COUNTY. > THE NATIONAL WEATHER SERVICE WILL SURVEY AS MANY AREAS OF DAMAGE AS POSSIBLE THIS AFTERNOON. JONES
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:26 PM EST | Severe Thunderstorm Warning | GSP | Laurens | 49 min |
| Mar 16, 3:08 PM EST | Tornado Warning | GSP | Laurens | 37 min |
| Mar 16, 3:18 PM EST | Tornado Warning | GSP | Union | 42 min |
| Mar 16, 3:39 PM EST | Severe Thunderstorm Warning | GSP | Greenville | 36 min |
| Mar 16, 4:45 PM EST | Severe Thunderstorm Warning | GSP | Anderson, Oconee, Pickens | 60 min |
| Mar 16, 5:19 PM EST | Severe Thunderstorm Warning | GSP | Greenville | 41 min |
| Mar 16, 5:44 PM EST | Severe Thunderstorm Warning | GSP | Spartanburg | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.